Kentucky, 2012

Hail and Damaging Winds in Kentucky, July 1, 2012

July 1, 2012 · NWS JKL · 49 events in 14 counties and zones

Isolated severe thunderstorms produced large hail and downed trees and power lines across portions of eastern Kentucky during the middle to late morning hours of July 1st. Two inch diameter hail was reported near Virgie in Pike county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$88,000
Crop damage
None recorded
Events
49

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Isolated severe thunderstorms produced large hail and downed trees and power lines across portions of eastern Kentucky during the middle to late morning hours of July 1st. Two inch diameter hail was reported near Virgie in Pike county. A second more widespread episode of severe weather occurred during the evening hours with numerous reports of downed trees and power lines across parts of northeast and east Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 1, 7:56 AM EST, 29 minutes earlier.

Area forecast discussion, Jul 1, 7:56 AM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
856 AM EDT SUN JUL 1 2012

.UPDATE...
ISSUED AT 856 AM EDT SUN JUL 1 2012

ISSUED AN UPDATE THIS MORNING TO ACCOUNT FOR THE CURRENT MCS OVER
EASTERN KENTUCKY SAGGING A BIT FURTHER SOUTH. SO RAISED POPS TO
LIKELY OVER THIS AREA GIVEN THE STILL SPOTTY NATURE OF THE
CONVECTION. ALSO ADJUSTED THE TEMPERATURES IN THE NORTH AS THE SUDDEN
HIT THIS AREA TOOK FROM THIS MORNINGS CONVECTION WILL LIKELY PUT A
DENT IN THE OPPRESSIVE TEMPERATURES TODAY. BEEFED UP POPS THIS
AFTERNOON AT LEAST CHANCE AS WELL. THE CONCERN HERE IS THAT CURRENT
SURFACE MAP HAS A GENERAL SOUTHWARD JOG OF THE STATIONARY BOUNDARY
AND WITH IT STILL BEING EARLY IN THE MORNING AND ANOTHER MCS OVER
WESTERN IL...IT COULD BE AN ACTIVE LATE AFTERNOON OVER EASTERN
KENTUCKY TODAY.

UPDATE ISSUED AT 705 AM EDT SUN JUL 1 2012

CLUSTER OF TSTMS MOVING INTO THE BLUEGRASS THIS MORNING BRINGING SOME
RELIEF TO THE DROUGHT CONDITIONS THERE. EVERYTHING SEEMS TO BE WELL
BEHAVED AT THE MOMENT...HOWEVER HAVE SEEN 1 REPORT RELAYED EARLIER OF
1/2 INCH HAIL WITH THESE STORMS WHICH ARE STARTING TO SHOW A SLIGHT
WEAKENING TREND. LAPS SFC ANALYSIS SHOWS AN AREA OF HIGHER
INSTABILITY CLOSER TO THE KY/WV LINE WITH BETTER THETA PACKING NORTH
OF THE OHIO RIVER...SO WE MAY SEE THE NRN HALF OF THIS SMALL COMPLEX
BECOME DOMINANT AT THE EXPENSE OF THE SRN FLANK. REGARDLESS...HAVE
RAISED POPS IN THE NORTH ACCORDINGLY. NEXT WAVE MOVING INTO CENTRAL
IL REPRESENTS OUR NEXT SHOT AT SHOWERS AND TSTMS LATER THIS
AFTERNOON/EVENING AND WILL MAINTAIN CHANCE POPS TO ACCOUNT FOR THIS.

&&

.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 321 AM EDT SUN JUL 1 2012

SFC ANALYSIS THIS MORNING SHOWS AN ILL DEFINED FRONT LAID OUT ACROSS
THE COMMONWEALTH RUNNING BACK ACROSS THE MID MS VALLEY AND INTO THE
CENTRAL PLAINS. MID LEVEL SHORT WAVE ENERGY RIDING ALONG THIS
BOUNDARY APPEARS TO BE THE IMPETUS FOR ONGOING ACTIVITY OVER THE MO
VALLEY...CENTRAL IL...AND IN EARLY THIS MORNING. CLOSER TO HOME...
STARTING TO SEE AN UPTICK IN SOME OF THE STORMS MOVING OUT OF SRN IN
AND INTO NRN/CENTRAL KY. LATEST HRRR HAS A DECENT HANDLE ON THIS
SCENARIO WHICH DEPICTS SOME OF THESE REACHING OUR BLUEGRASS COUNTIES
AROUND DAYBREAK AND CONTINUING EAST INTO WV THROUGH THE MORNING HOURS
AS TEMPS BEGIN CLIMBING THROUGH THE 80S AND LOWER 90S ONCE AGAIN ON
THEIR WAY TO TRIPLE DIGIT TERRITORY THIS AFTERNOON.

MODELS ARE GENERALLY IN GOOD AGREEMENT WIT THE IDEA OF THE FRONT
BECOMING THE FOCUS FOR MORE ACTIVITY LATER THIS AFTERNOON AND
EVENING AS ANOTHER SHORT WAVE EJECTS OUT OF THE CENTRAL PLAINS AND
ACROSS THE MID MS VALLEY INTO THE OHIO VALLEY. HOWEVER...THERE
CONTINUE TO BE SOME DIFFERENCES WITH THE TIMING AND STRENGTH OF THIS
ENERGY...RESULTING IN ANOTHER LOW CONFIDENCE POP FORECAST. STILL...
THERE ARE ENOUGH SIGNALS FROM THE CONSENSUS TO RAISE POPS...ALBEIT
SLIGHTLY INTO LOW END CHANCE RANGE...FOR THE LATE AFTERNOON AND
EVENING HOURS...WITH SOME HINTS OF ANOTHER MCS DEVELOPING UPSTREAM
LATER THIS MORNING/EARLY THIS AFTERNOON BEFORE MOVING INTO THE REGION
LATER THIS AFTERNOON AND EVENING. BUFR SOUNDINGS FROM BOTH THE NAM
AND GFS WOULD SUGGEST THAT ANY STORMS THIS EVENING WOULD HAVE THE
POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL...SO WILL DEFINITELY
HAVE TO KEEP AN EYE OUT FOR INITIATION UPSTREAM LATER TODAY.

DEPENDING ON WHERE...WHEN...AND IF CONVECTION INITIATES...WE COULD
SEE ACTIVITY LINGERING OVER THE AREA INTO TONIGHT. GIVEN THE
UNCERTAINTY...WILL HOLD ONTO LOW END CHANCE POPS THROUGH THE FIRST
PART OF THE OVERNIGHT HOURS BEFORE INSTABILITY BEGINS TO WANE AND
STORMS SHOULD BEGIN TO DISSIPATE. MONDAY LOOKS TO SEE THE PLAINS
RIDGE REBUILDING ACROSS THE MS VALLEY AND INTO THE OHIO VALLEY.
HOWEVER...MODELS CONTINUE TO DROP SHORT WAVES TOPPING THE RIDGE OUT
OF THE MIDWEST INTO THE COAL FIELDS DURING THE DAY...WITH FCST
SOUNDINGS DEPICTING MORE THAN ENOUGH INSTABILITY DEVELOPING AROUND
PEAK HEATING. TEMPS ARE NOT EXPECTED TO GET MUCH ABOVE THE MID TO
UPPER 90S BUT CONVECTIVE TEMPS DURING THE AFTERNOON ARE ONLY IN THE
LOWER 90S...SO ANY ROGUE SHORT WAVE ENERGY MAY BE ENOUGH TO TRIGGER
SOME SCATTERED CONVECTION DURING THE AFTERNOON AND EVENING ONCE
AGAIN.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 321 PM EDT SAT JUN 30 2012

THE AREA WILL BE ON THE PERIPHERY OF AN UPPER RIDGE WITH WEAK NW
FLOW ALOFT AT THE START OF THE PERIOD...WITH PERIODIC WEAK IMPULSES
MOVING THROUGH THE FLOW. AT THE SAME TIME...THERE WILL BE PERIODIC
WEAK LOW LEVEL WARM AIR ADVECTION. THIS COMBINATION WILL MAKE US
VULNERABLE TO CONVECTION...POSSIBLY MCS DEVELOPMENT. HOWEVER...
CONFIDENCE IN TIMING OF IMPULSES LEADING TO CONVECTION IS LOW. AS A
RESULT...WILL KEEP POPS LOW IN THE 20-30 PERCENT RANGE...WITH THE
HIGHEST POPS EARLY ON.

LATER IN THE PERIOD...UPPER RIDGING BUILDS EASTWARD OVER THE OHIO
VALLEY AGAIN AND THE MAIN WESTERLIES WITH THEIR IMPULSES RETREAT TO
THE NORTH. AT THE SAME TIME...NEUTRAL TO VERY WEAK COLD AIR
ADVECTION OCCURS IN THE LOW LEVELS. THIS WILL MAKE CONVECTION LESS
LIKELY... AND HAVE OPTED FOR SUB 20 PERCENT POPS FROM THURSDAY NIGHT
ON FOR MOST LOCATIONS. AN EXCEPTION IS OVER THE HIGH TERRAIN NEAR
THE VA BORDER...WHERE 20 PERCENT WILL BE MAINTAINED.

NO SIGNIFICANT CHANGE IN AIR MASS IS FORESEEN. HIGHS SHOULD STILL BE
IN THE 90S...BUT AT LEAST BELOW THE 100+ LEVELS SEEN RECENTLY.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 705 AM EDT SUN JUL 1 2012

IN GENERAL...VFR CONDITIONS ARE EXPECTED TO BE THE RULE THROUGH THE
PERIOD. TSTMS MOVING INTO NERN KY SHOULD PUSH INTO WV BY AROUND 18Z.
THE NEXT ISSUE CENTERS AROUND SHORT WAVES RIDING ALONG A SFC BOUNDARY
DRAPED ACROSS THE CENTRAL PLAINS AND MID MS VALLEY. MODELS AGAIN
SUGGEST A POTENTIAL FOR SOME OF THIS ENERGY TO TRIGGER TSTMS LATE
THIS AFTERNOON AND EVENING ACROSS A GREATER PORTION OF ERN KY. WITH
GOOD AGREEMENT AMONG THE GUIDANCE HAVE INCLUDED VCTS FOR ALL TAFS
AFTER 20Z RUNNING THROUGH ABOUT 04-05Z AFTER WHICH ANY ACTIVITY
SHOULD BEGIN TO DIMINISH. OUTSIDE OF ANY STORMS CONDITIONS SHOULD
REMAIN VFR. HOWEVER...CONDITIONS IN AND AROUND ANY STORMS THAT
DEVELOP COULD DROP TEMPORARILY TO MVFR. VARIABLE WINDS THIS MORNING
LOOK TO BECOME MORE WLY BY MIDDAY AT AROUND 5 TO 10 KTS BEFORE
SUBSIDING AGAIN AFTER 00Z.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

UPDATE...SHALLENBERGER
SHORT TERM...MB
LONG TERM....HAL
AVIATION...MB
Hazardous weather outlook, Jul 1, 8:01 AM EST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
901 AM EDT SUN JUL 1 2012

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-021615-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
901 AM EDT SUN JUL 1 2012

...HEAT ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA TODAY.

THE MAIN THREAT FROM THUNDERSTORMS OCCURRING EARLY TODAY ACROSS
EASTERN KENTUCKY WILL BE GUSTY WINDS AND HAIL.

THUNDERSTORMS WILL BE POSSIBLE AGAIN LATE THIS AFTERNOON ACROSS
EASTERN KENTUCKY. ANY STORMS WHICH DEVELOP THIS AFTERNOON COULD
PERSIST INTO THE EARLY OVERNIGHT HOURS. THE PRIMARY THREAT FROM ANY
STORMS WILL BE GUSTY WINDS.

WITH THE ONGOING DROUGHT CONDITIONS ACROSS MOST OF EASTERN
KENTUCKY...AN ELEVATED THREAT FOR WILDFIRES WILL CONTINUE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL BE POSSIBLE AT TIMES FROM MONDAY THROUGH THURSDAY
ACROSS ALL OF EASTERN KENTUCKY...AND NEAR THE VIRGINIA AND TENNESSEE
BORDERS FROM FRIDAY THROUGH SATURDAY.

WITH ONGOING DROUGHT CONDITIONS ACROSS MOST OF EASTERN
KENTUCKY...THE ELEVATED THREAT FOR WILDFIRES IS EXPECTED TO CONTINUE
THROUGH THE WEEKEND AND INTO THE BEGINNING OF NEXT WEEK.

TEMPERATURES WILL REMAIN WELL ABOVE NORMAL THROUGH THE COMING WEEK.
SEE THE LATEST HEAT ADVISORY FOR CURRENT EXCESSIVE HEAT INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY STORM REPORTS TODAY AND
TONIGHT.

MB/SHALLENBERGER

In the hours before

Local storm report, Jul 1, 7:34 AM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
834 AM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     HAIL             JACKSON                 37.56N 83.38W
07/01/2012  E0.25 INCH       BREATHITT          KY   NWS EMPLOYEE

&&

TBREWER
Local storm report, Jul 1, 7:40 AM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
840 AM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     HAIL             QUICKSAND               37.53N 83.34W
07/01/2012  E0.88 INCH       BREATHITT          KY   NWS EMPLOYEE

&&

TBREWER
Special weather statement, Jul 1, 7:48 AM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
848 AM EDT SUN JUL 1 2012

KYZ115-117-011315-
LESLIE-PERRY-
848 AM EDT SUN JUL 1 2012

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 915
AM EDT SUNDAY MORNING...

   NORTHERN LESLIE AND
   PERRY.

AT 848 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CONFLUENCE...
OR 8 MILES NORTH OF HYDEN...MOVING SOUTHEAST AT 25 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...HYDEN AROUND
855 AM EDT...AVAWAM AROUND 900 AM EDT...HAZARD AROUND 905 AM
EDT...FREW AROUND 910 AM EDT AND DALEY AROUND 915 AM EDT.

RESIDENTS CAN EXPECT UP TO A HALF INCH OF RAIN...GUSTY WINDS OF 40
TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

GREIF
Special weather statement, Jul 1, 7:51 AM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
851 AM EDT SUN JUL 1 2012

KYZ109-110-113-011315-
KNOTT-MAGOFFIN-FLOYD-
851 AM EDT SUN JUL 1 2012

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 915
AM EDT SUNDAY MORNING...

   NORTHERN KNOTT...
   SOUTHEASTERN MAGOFFIN AND
   SOUTHERN FLOYD.

AT 851 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DECOY...OR 14
MILES EAST OF JACKSON...MOVING EAST AT 30 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...ELMROCK AROUND
900 AM EDT...YELLOW MOUNTAIN AROUND 905 AM EDT...HANDSHOE AROUND 910
AM EDT AND BETTY AROUND 915 AM EDT.

RESIDENTS CAN EXPECT UP TO A HALF INCH OF RAIN...GUSTY WINDS OF 40
TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

GREIF
Local storm report, Jul 1, 8:06 AM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
906 AM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 AM     HAIL             SHELBIANA               37.43N 82.49W
07/01/2012  E0.25 INCH       PIKE               KY   TRAINED SPOTTER

&&

TBREWER
Special weather statement, Jul 1, 8:06 AM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
906 AM EDT SUN JUL 1 2012

KYZ120-011330-
PIKE-
906 AM EDT SUN JUL 1 2012

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 930
AM EDT SUNDAY MORNING...

   CENTRAL PIKE.

AT 906 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CHLOE...OR
NEAR PIKEVILLE...MOVING EAST AT 30 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...PHYLLIS AROUND
915 AM EDT...BIGGS AROUND 925 AM EDT.

RESIDENTS CAN EXPECT UP TO A HALF INCH OF RAIN...GUSTY WINDS OF 40
TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

GREIF

The radar

The Jackson,KY radar (KJKL), 93 km away, was scanning. The volume nearest the first event began at 13:22 UTC.

Open the radar archive at this moment

Event by event

44 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Pike

When
July 1, 8:25 AM EST
Where
Pike County, 2.15 mi SE of Lick Creek
Measured
1 in hail
Reported by
Public
Coordinates
37.380, -82.290

Quarter sized hail completely covered the ground.

Hail, Pike

When
July 1, 8:40 AM EST
Where
Pike County, 0.88 mi NW of Virgie
Measured
2 in hail
Reported by
Post Office
Coordinates
37.340, -82.590

Thunderstorm Wind, Pike

When
July 1, 8:55 AM EST
Where
Pike County, Mouthcard
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
37.380, -82.250

Two trees were blown down in Mouthcard.

Thunderstorm Wind, Menifee

When
July 1, 6:50 PM EST
Where
Menifee County, 1.09 mi E of Wellington
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.920, -83.500

Trees were blown down around the Big Woods and Wellington areas.

Thunderstorm Wind, Morgan

When
July 1, 6:50 PM EST
Where
Morgan County, 0.88 mi NE of Liberty Rd
Measured
60 kt (69 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.910, -83.290

A tree was blown down and across Liberty Road in West Liberty.

Thunderstorm Wind, Morgan

When
July 1, 7:15 PM EST
Where
Morgan County, 0.88 mi SE of Ezel
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
37.890, -83.440

Large tree limbs were blown down in someones yard in Ezel.

Thunderstorm Wind, Elliott

When
July 1, 7:16 PM EST
Where
Elliott County, Bascom
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
38.030, -83.170

Trees and a barn were blown down along Wells Creek.

Thunderstorm Wind, Morgan

When
July 1, 7:24 PM EST
Where
Morgan County, 0.69 mi S of West Liberty
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
37.910, -83.270

Several trees were blown down along Liberty Rd in West Liberty near the Davis Lane intersection. Some structural damage to a trailer also occurred just west of the Morgan county hospital.

Thunderstorm Wind, Elliott

When
July 1, 7:25 PM EST
Where
Elliott County, 1.29 mi WSW of Roscoe
Measured
60 kt (69 mph) estimated gust
Reported by
State Official
Coordinates
38.020, -83.120

Trees were blown down across southern end of the county.

Hail, Elliott

When
July 1, 7:30 PM EST
Where
Elliott County, Isonville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.070, -83.050

Thunderstorm Wind, Morgan

When
July 1, 7:30 PM EST
Where
Morgan County, 0.88 mi NW of Holliday
Measured
60 kt (69 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.830, -83.230

A tree was blown down and across Hwy 1162 on Vance Rd.

Thunderstorm Wind, Rowan

When
July 1, 7:30 PM EST
Where
Rowan County, 0.88 mi NW of Morehead
Measured
60 kt (69 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
38.190, -83.440

An 18 to 24 inch diameter red oak was snapped off and lying on some fiber optic line, causing a telephone pole to break.

Thunderstorm Wind, Rowan

When
July 1, 7:30 PM EST
Where
Rowan County, 0.88 mi SW of Waltz
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.310, -83.440

Trees were blown down throughout the area. Kentucky Hwy 377 was closed near Tater Lick Rd.

Thunderstorm Wind, Wolfe

When
July 1, 7:45 PM EST
Where
Wolfe County, Hazel Green
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.800, -83.420

Large branches were blown down in several locations in the town of Hazel Green.

Thunderstorm Wind, Morgan

When
July 1, 7:45 PM EST
Where
Morgan County, 0.69 mi S of Adele
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.760, -83.300

A tree was blown down and across Hwy 134.

Thunderstorm Wind, Wolfe

When
July 1, 7:47 PM EST
Where
Wolfe County, 0.88 mi SW of Daysboro
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.790, -83.380

A large tree was blown down and across Hwy 191 in Daysboro.

Thunderstorm Wind, Magoffin

When
July 1, 7:48 PM EST
Where
Magoffin County, 0.69 mi N of Falcon
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.790, -83.000

A tree was blown down on route 1081 just off of route 40.

Thunderstorm Wind, Wolfe

When
July 1, 7:50 PM EST
Where
Wolfe County, Hazel Green
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Post Office
Coordinates
37.800, -83.420

Several trees were blown down and a barn was flattened along Hwy 191.

Thunderstorm Wind, Johnson

When
July 1, 7:50 PM EST
Where
Johnson County, 0.88 mi SW of Oil Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.810, -82.940

A tree was blown down and onto Wildcat Drive.

Thunderstorm Wind, Johnson

When
July 1, 7:50 PM EST
Where
Johnson County, 1.09 mi E of Barnetts Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.830, -82.860

A tree was blown down on Tiny Branch.

Thunderstorm Wind, Johnson

When
July 1, 7:50 PM EST
Where
Johnson County, 0.55 mi W of Thealka
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.830, -82.810

A tree was blown down in Wittensville.

Thunderstorm Wind, Johnson

When
July 1, 7:50 PM EST
Where
Johnson County, 0.69 mi N of Staffordsville
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.840, -82.830

Two trees were blown down on Little Mud Lick Falls Rd and Mckenzie Branch Rd.

Hail, Powell

When
July 1, 7:55 PM EST
Where
Powell County, 1.49 mi SSW of Natural Bridge
Measured
1 in hail
Reported by
Public
Coordinates
37.760, -83.690

Thunderstorm Wind, Johnson

When
July 1, 7:55 PM EST
Where
Johnson County, 0.55 mi E of Dawkins
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.770, -82.760

Trees were blown down in the Silk Stocking area.

Thunderstorm Wind, Powell

When
July 1, 7:55 PM EST
Where
Powell County, 1.49 mi SSW of Natural Bridge
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.760, -83.690

A large walnut tree was split in half while another large tree had the top taken out of it.

Thunderstorm Wind, Elliott

When
July 1, 8:02 PM EST
Where
Elliott County, 0.69 mi N of Sandy Hook
Measured
70 kt (81 mph) estimated gust
Reported by
State Official
Coordinates
38.090, -83.120

Numerous reports were received of trees down across the county with 600 people without power.

Thunderstorm Wind, Floyd

When
July 1, 8:05 PM EST
Where
Floyd County, 1.29 mi ESE of Myrtle
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.670, -82.860

A large tree was blown down.

Thunderstorm Wind, Floyd

When
July 1, 8:05 PM EST
Where
Floyd County, 0.88 mi SE of Bonanza
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
37.690, -82.860

Two 18 inch diameter water birch trees were snapped off. One of the trees was lying in a field while the other was partially blocking a roadway.

Thunderstorm Wind, Wolfe

When
July 1, 8:05 PM EST
Where
Wolfe County, 0.69 mi S of Gillmore
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Post Office
Coordinates
37.720, -83.370

A tree fell onto a truck in the upper Gillmore community.

Thunderstorm Wind, Johnson

When
July 1, 8:05 PM EST
Where
Johnson County, Dawkins
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.770, -82.770

A tree was blown down on Millers Creek.

Thunderstorm Wind, Johnson

When
July 1, 8:05 PM EST
Where
Johnson County, 1.09 mi E of Bobbs
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.850, -82.710

A tree was blown down on Bee Branch in the Boons Camp area.

Hail, Elliott

When
July 1, 8:08 PM EST
Where
Elliott County, 0.69 mi N of Sandy Hook
Measured
1 in hail
Reported by
Public
Coordinates
38.090, -83.120

Thunderstorm Wind, Johnson

When
July 1, 8:10 PM EST
Where
Johnson County, 1.76 mi NW of Odds
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.770, -82.720

A tree was blown down and onto Stone Coal Rd.

Thunderstorm Wind, Martin

When
July 1, 8:25 PM EST
Where
Martin County, 0.55 mi W of Inez
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.870, -82.540

Many large trees were blown down.

Thunderstorm Wind, Knott

When
July 1, 8:26 PM EST
Where
Knott County, Mousie
Measured
55 kt (63 mph) estimated gust
Reported by
Post Office
Coordinates
37.420, -82.880

Thunderstorm winds knocked down a power pole behind the post office.

Thunderstorm Wind, Pike

When
July 1, 8:48 PM EST
Where
Pike County, 0.55 mi E of Pikeville
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.480, -82.510

A tree was blown down in Pikeville.

Thunderstorm Wind, Pike

When
July 1, 9:02 PM EST
Where
Pike County, 0.55 mi E of Hardy
Measured
65 kt (75 mph) estimated gust
Reported by
State Official
Coordinates
37.620, -82.240

Trees had been blown down and were blocking traffic on Hardy Mountain.

Thunderstorm Wind, Pike

When
July 1, 9:02 PM EST
Where
Pike County, Atlex
Measured
60 kt (69 mph) estimated gust
Reported by
State Official
Coordinates
37.650, -82.250

Trees had been blown down and were blocking traffic on KY route 292.

Thunderstorm Wind, Pike

When
July 1, 9:05 PM EST
Where
Pike County, 0.69 mi S of Road Jct
Measured
60 kt (69 mph) estimated gust
Reported by
State Official
Coordinates
37.340, -82.400

Trees had been blown down and were blocking traffic on the 2500 block of Marrowbone Creek Road.

Thunderstorm Wind, Pike

When
July 1, 9:05 PM EST
Where
Pike County, 0.69 mi N of Majestic
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
37.540, -82.100

A tree was blown down on top of a trailer and was blocking the roadway at 46458 Hwy 194 E.

Thunderstorm Wind, Pike

When
July 1, 9:08 PM EST
Where
Pike County, 0.55 mi E of Ashcamp
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
State Official
Coordinates
37.270, -82.420

The roof was blown off of a structure and into the roadway near 2294 Hurricane Creek Rd.

Thunderstorm Wind, Pike

When
July 1, 9:10 PM EST
Where
Pike County, 0.55 mi W of Tooperville
Measured
60 kt (69 mph) estimated gust
Reported by
State Official
Coordinates
37.370, -82.240

Power lines were blown down onto a residence at 1266 South River Rd and railroad tracks. A transformer was also set on fire.

Thunderstorm Wind, Powell

When
July 1, 9:38 PM EST
Where
Powell County, 0.55 mi W of Waltersville
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
37.870, -83.940

Trees were blown down between the 8000 and 9000 blocks of Winchester Rd.

Thunderstorm Wind, Powell

When
July 1, 9:40 PM EST
Where
Powell County, 0.69 mi S of Waltersville
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
37.860, -83.930

Trees were blown down on Woody Ware Rd in Clay City.

Thunderstorm Wind, Powell

When
July 1, 9:44 PM EST
Where
Powell County, 0.55 mi E of Stanton
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
37.850, -83.860

A tree was blown down on East Pendleton St.

Thunderstorm Wind, Estill

When
July 1, 9:50 PM EST
Where
Estill County, 0.69 mi S of Furnace
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
37.760, -83.830

Trees were blown down on Hwy 213 near the Estill and Powell county line.

Thunderstorm Wind, Powell

When
July 1, 9:55 PM EST
Where
Powell County, Rosslyn
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
37.850, -83.820

A tree was blown down on Campton Rd.

Thunderstorm Wind, Jackson

When
July 1, 10:00 PM EST
Where
Jackson County, 0.55 mi E of Annville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.320, -83.960

A tree was blown down in Annville.

Thunderstorm Wind, Jackson

When
July 1, 10:05 PM EST
Where
Jackson County, 1.1 mi E of Tyner
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.350, -83.900

Several large tree limbs were blown down onto Hwy 30 between Tyner and the Owsley county line.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389030, 389032, 389036, 389037, 389038, 389040, 389042, 389061, 389062, 389033, 389064, 389066, 389082, 389095, 389102, 389096, 389077, 389100, 389106, 389109, 389110, 389111, 389034, 389105, 389114, 389093, 389078, 389094, 389101, 389112, 389113, 389035, 389108, 389084, 389098, 389126, 389085, 389086, 389088, 389089, and more.